Rivaroxiban is not for me

Nothing in what I write should be taken as a criticism of Rivaroxaban. It just doesn't work for me. Or rather I may be well anti-coagulated but it comes at an unacceptable cost, not the £2.10p a tablet cost to the NHS, but the excruciating aches and pains. Aches and pains whether I'm in bed, sitting, standing or walking. 3 weeks ago I could run, of a fashion, for the bus, and was generally active,. My AF was well controlled, thanks to Flecainide and not eating or drinking 2 foods which I consider to be triggers - coffee and soya. I've only had 2 thirty minute episodes in the last 19 months, both just before I was going to bed, and I was back in NSR when I woke up.

Now, to use a non-politically correct word, I feel crippled. The pains are related to pressure, like bed sores, but they never go off. When I'm out of bed I still have them. Sat in a chair by my PC I've pains in my head, neck, lower back, thighs, and legs. Paracetamol helps so I can get some sleep, but it only dulls the pain. Tonight I will take my last tablet. I'm seeing the doctor tomorrow. There's no way I'm keeping on it.

I fancy going back to warfarin. My INR didn't stabilise in 16 weeks. I'm thinking of buying my own Coaguchek machine, so I can test the effects of different foods, and find a diet suited to getting in the 2-3 INR range. Being single I eat when I want to, and what I want to. The only regular thing about my diet is that it's irregular, but if I can find foods which would keep me in range, I'd be happy to have a regular diet.

10 Replies

  • Hi Thomas,

    Sorry to hear about your experiences, I have not tried Rivaroxiban, so cannot comment on the side effects or otherwise. We know that all the drugs react differently to different people.

    What I would say, is that it's not type of food that's going to keep you in range with Warfarin. LIke you I am single, eat when I want to also, and also what I want to, and also like you it took me ages to get settled with my INR, it took I think 13 weeks of weekly testing before they let me go to two weekly (and now 3). I think I drove the poor Anti-coag nurse mad every week. Literally same dose 3 weeks running, 2.8, 1.8 and then 3.8 Grrrrrrrr.

    And it's not so much the content of the food, but the regularity of eating, I used to eat breakfast lunch (usually reasonably substantial) and then just have beans on toast or even cereal in the evening. Now I split the meals a litle more evenly and that seems to be what has settled down the warfarin. What I eat seems to make little or no difference.

    So wish you the very best, but don't expect to settle too quickly on the INR



  • Thank you Ian, your comments are very helpful. With Warfarin I only managed to get above 2.0 twice, being the first 2 blood tests. My dose was lowered and my INR dropped to 1.4. It was increased and my INR increased the first week, but below 2.0, and then dropped in subsequent weeks. The pattern was as the dose increased so the INR did for the first week, then dropped for the next 2, then dose increased, and the same happened again.

    I was only on 7mg when my GP, who knows a lot about stroke prevention for AF patients, decided I'd be better on Rivaroxaban. I know it's helped countless thousands but the side effects are too much for me to bear. I've made a point of taking it with water with a proper evening meal.


  • I took Rivaroxiban for a month prior to my ablation, after 2 weeks, I suddenly had a nosebleed, i have never had them before, so it was a bit of a shock. However, i went to the doctor & was given some cream, the nosebleeds continued for approx 10 days, with less bleeding as time went on. I have now been taking Rivaroxiban for 6 weeks with no problems after the initial 10 days of nosebleeds.


  • I'm sorry to hear about the problems you've had with Rivaroxaban. I guess I've been lucky with it. In the almost 3 months I've been taking it I've had no aches or bleeding that I know of. If I get a cut it does bleed longer than before but it hasn't been major problem. If INR is an issue for you, you may want to consider one of the other novel OACs - Dabigatran or Apixaban. Good Luck!


  • I live on my own and my INR was erratic, ;probably due to diet. What I have done is bought my own INR monitor £299. Roche and the strips to test come on prescription. Its the best thing I have ever done. No more waiting, test as often as you feel necessary. It took a few tries to use the equipment, but now its fine. Its just slightly larger than a mobile phone. Please contact if you do go down this route and need any advice. Beanoj.

  • I'm on Rivaroxaban as Warfarin set off my I.B.S,....and so far am ok. Time will tell if it continues to suit me; but am happy to try newer drugs. If no one tries them it's such a waste of money in research ....guess Warfarin was like that in its infancy.... but people gave it a chance. Thankfully there are a few different drugs if one causes unpleasant side effects,


  • Hi Thomas,

    Sorry to hear you have been unwell on Rivaoxaban. I have been using it since Feb 13 with absolutely no side effects whatsoever. My blood test at 3 months showed no issues with it either. I have a colleague using it for DVT, age 30, and he is fine with it too.

    Just goes to show that, as with AFib, everyone is different and their reactions to drugs likewise. Oh to be free of this rogue condition.

    There are two other new anticoags to try - Apixaban and Dabigatran. See what your specialist says. Warfarin may still be the best choice for you.

    Good luck


  • Thanks for all your comments and good wishes. I saw my doctor this morning. As i struggled to walk into the waiting room one lady commented that I looked as if I was in agony. I was. When the doctor saw me he understood how I've been a slave to the awful side effects of a drug. Hopefully the aches and pains will leave my body quickly.

    I''m now back on Warfarin, with 'lab' blood tests arranged for tomorrow and Monday, as the Warfarin nurse is away on her holidays.

    I'll be buying a Coaguchek XS machine, and must arrange to get the testing strips prescribed. I was in so much pain this m,orning that I forgot to mention them. I'm sure that I can get INR in range, by tryinmg different eating patterns and regularity. As it is today I've hardly eaten, having no appetite (possibly another side effect). I've only had some fresh raspberries, but will eat before I take my warfarin.


  • Hi Tom,

    Sorry to hear you are feeling awful, pleased you have seen your Doc today and he has set about getting you back on track. Things will improve now in the coming days.

    Try and get something to eat. All the very best.


  • Hi It would be fascinating to know why you are not able to tolerate Riveroxaban whereas it has had no effect on me at all whereas you do well with Flecainide (and i have a friend who has been fine on it for a long time) and it gave me one of the worst experiences of all raising my liver function test levels over 200 whatever, whereas it should have been in the tens. I could hardly walk and fortunately my GP arranged for the right blood test.

    I am sorry for the medics trying to find which drug suits which patient (and for us of course)

    Hope you're doing well now


You may also like...